Nevada, 2005

Heavy Snow in Nevada, April 24, 2005

April 24, 2005 · NWS LKN · 2 events in 2 counties and zones

8-16 inches of snow was reported at the Snotel sites across the mountains of northern Elko County. 1-2 feet of snow was reported by Snotel gages in the Ruby Mountains and East Humboldt Range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

8-16 inches of snow was reported at the Snotel sites across the mountains of northern Elko County. 1-2 feet of snow was reported by Snotel gages in the Ruby Mountains and East Humboldt Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 24, 1:00 PM PST, 1 hour earlier.

Area forecast discussion, Apr 24, 1:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT SUN APR 24 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING SHOWERS TO THE
REGION TONIGHT...MAINLY ACROSS NORTHERN NEVADA. SHOWERS WILL DECREASE
ON MONDAY. THE NEXT SIGNIFICANT LOW PRESSURE SYSTEM WILL APPROACH
THE GREAT BASIN LATE WEDNESDAY AND CONTINUE THROUGH FRIDAY FOR
ANOTHER THREAT OF SHOWERS.
&&

.SHORT TERM...MOISTURE CONTINUES TO WRAP INTO ERN NV AHEAD OF STG
VORT MAX OVER WEST CNTRL UT. ALREADY HAVE SEEN AROUND 2/3 INCH
PRECIPITATION AT ELY WITH SPOTTER IN SPRING CREEK REPORTING 3/4
INCH...SO HEFTY QPF AMOUNTS THRU TONIGHT AS SEEN IN THE MODELS FOR
ERN NV LOOK REASONABLE. BOTH NAM/GFS SHOWING UPWARDS OF 1.25 INCHES
OF PRECIPITATION ACROSS PORTIONS OF ELKO CNTY FROM NOON TO MIDNIGHT
TONIGHT. WILL KEEP HEAVY SNOW WARNING FOR NRN ELKO CNTY ABV 6K GOING
TIL MIDNIGHT AND UP SNOW ADVISORY FOR THE RUBY MTS TO A HEAVY SNOW
WARNING...ALSO TO MIDNIGHT. WITH REPORTS OF RAIN TURNING TO SNOW
IN THE HIGHER ELEVATIONS OF SPRING CREEK WILL ALSO PUT OUT SNOW
ADVISORY FOR SOUTHWEST AND SOUTH CENTRAL ELKO CNTY ABOVE 6000 FEET
TIL MIDNIGHT. WINDS HAVE DECREASED ACROSS NRN NYE CNTY BELOW ADVISORY
SO WILL CANCEL WITH AFTN FCST PACKAGE. PRECIPITATION WILL BEGIN TO
DECREASE AFTER MIDNIGHT BUT WILL STILL BE A CHANCE OF SHOWERS THROUGH
THE DAY MONDAY...MAINLY ACROSS THE NORTH...AS MOISTURE BOUNDARY
REMAINS ACROSS THE AREA DUE TO UPPER HIGH TO THE NORTH PREVENTING
MUCH NORTHWARD MOVEMENT. SOME MOISTURE STILL AROUND ON TUESDAY WITH
MODELS SHOWING A LITTLE INSTABLITLY SO WILL GO WITH SLIGHT CHC TSTMS.
ON WED NEXT PAC UPPER LOW APPROACHING CA COAST WITH INCREASING
MSTR/DIFFLUENCE/INSTABILTY ACROSS NORTHERN AND CNTRL NV. THEREFORE
BUMPED UP POPS TO CHC CATEGORY WITH THE MENTION OF TSTMS. CEC

.LONG TERM...THURSDAY THROUGH SUNDAY. MODELS IN PRETTY GOOD
AGREEMENT IN PAC LOW UNDERCUTTING BLOCKING RIDGE AND PUSHING HIGH
INTO GULF OF ALASKA BY WEDNESDAY NIGHT. PAC LOW WEAKENS AND MOVES
ACROSS GREAT BASIN AS TROUGH LATE THURSDAY. MAIN ENERGY SLITS WITH
SOUTHERN S/WV TRACKING THROUGH SRN CA INTO AZ AND NRN S/WV ACROSS
IDAHO. THEN UNSTABLE NORTHWESTERLY FLOW DEVELOPS BEHIND THIS SYSTEM
SATURDAY...FOLLOWED BY ANOTHER TROUGH ON SUNDAY. MADE LITTLE CHANGE
TO PREVIOUS FORECAST. BEST CHANCE OF PCPN WILL BE THURSDAY WITH
SLIGHT CHANCE OF LINGERING SHOWERS FRIDAY. SLIGHT DRYING SATURDAY
BEFORE INCREASE CHC OF POPS ON SUNDAY. SETTJE
&&

.LKN WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING NRN ELKO CNTY
ABOVE 6K FEET UNTIL MIDNIGHT. HEAVY SNOW WARNING RUBY MTNS UNTIL
MIDNIGHT. SNOW ADVISORY SOUTHWEST AND SOUTH CENTRAL ELKO
CNTY ABOVE 6000 FT UNTIL MIDNIGHT. HYDROLOGICAL STATEMENT FOR ELKO
CNTY IN EFFECT.
&&
Hazardous weather outlook, Apr 24, 2:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT SUN APR 24 2005

NVZ031-034-250700-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
300 PM PDT SUN APR 24 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TONIGHT AND MONDAY

HEAVY SNOW WILL OCCUR ABOVE 6000 FEET ACROSS NORTHERN ELKO COUNTY
AND THE RUBY MOUNTAINS TONIGHT. ACCUMULATIONS UP TO 1 FOOT ARE
LIKELY. THEREFORE A HEAVY SNOW WARNING HAS BEEN ISSUED. PLEASE SEE
PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ032-250700-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
300 PM PDT SUN APR 24 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TONIGHT AND MONDAY

SNOWFALL OF 3 TO 6 INCHES WILL OCCUR ABOVE 6000 FEET ACROSS SOUTHWEST
AND SOUTH CENTRAL ELKO COUNTY TONIGHT.  THEREFORE A SNOW ADVISORY
HAS BEEN ISSUED. PLEASE SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-250700-
NORTHERN NYE COUNTY-
300 PM PDT SUN APR 24 2005

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TONIGHT AND MONDAY

NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE ACROSS NORTHERN NYE
COUNTY THIS EVENING...THEN DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
April 24, 2:00 PM PST to 10:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Heavy Snow, N Elko Cnty

When
April 24, 3:00 PM PST to 9:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442652, 5442651.